Question about triglycerides

Discussion in 'Fibromyalgia Main Forum' started by ~Sibyle~, Jan 25, 2006.

  1. ~Sibyle~

    ~Sibyle~ New Member

    This is actually about my hubby. All of you are so helpful to me that I thought maybe you could help my hubby too.

    He has high triglycerides (527) and high cholesterol (220-bad/30-good)He also has high blood pressure. He is on 5 medications. 3 for the blood pressure, 1 for ADD and 1 for quitting smoking.

    His doctor called him in yesterday and wants to add ANOTHER med for the triglycerides. I am NOT PLEASED about this. Doc says that he can develop pancreatitis if he doesn't take the med. My hubby is only 29.

    Hubby also goes to a cardiologist who told him his triglycerides were too high and only wanted him to eat better and work out.

    My question is this:
    Can he really develop pancreatitis? How high to the triglycerides have to be before that happens? Isn't changing your diet and excerciseing the best thing to do for this?

    He is currently on Strattera, Wellbutrin, Diovan, HCTZ and Toprol. Doc wants to add Tricore.

    TIA
  2. ~Sibyle~

    ~Sibyle~ New Member

    I also did some research on the web last night and found out that HCTZ and Beta-Blockers (Toprol) can cause a rise in triglyceride levels. Does anyone know how much of a rise it can cause?
    [This Message was Edited on 01/25/2006]
  3. pastorwife

    pastorwife Member

    I have had high triglycerides since diagnosed in mid 1980's. Recently, WHILE ON MEDS for it, they went up to 1080! Yes, that's not a typo! Typically, with taking Tricor, they are at 375. Chol, LDL, HDL, and trig are all used in one formula. If one goes up another might go up or down depending on what part of the equation it is in.

    No amount of "eating right" changed my trig, so my problem is hereditary. My dad is in the same situation. I was also told about pancreas problem being cause by high trig. My dad is almost 80 years old, smoke heavy most of his life, and had a brother die of pancreatic cancer has high trig. What are my risks? I don't think they are as bad as the med community wants me to think. My dad takes niacin but it can cause hot flashes and I don't need any more of those than I already have.

    I just recently came off of Lipitor and Tricor as my doctor knew that Lipitor decreases liver function, but she wasn't sure about Tricor.

    I did at one time see an endochrinologist (spelling?) and he wasn't the least bit concerned about the trig unless it was consistently well over 500 (closer to 1000).

    Personally, I wonder who came up with this notion of cholesterol and what goes into the equation. I think there are so many other things that can cause physical problems such as heart disease that we're focusing too much on this. Is that because it was "invented" so recently? Just my opinion here.

    Hope this helps, and you can ignore my venting if you want.
  4. CanBrit

    CanBrit Member

    I too was diagnosed with high triglycerides a few years ago. My family doctor has me on Tricor (Lipidil in Canada). My levels are now normal and they stay there.

    Tricor is supposed to be one of the best. Pancreatitis is a complication sometimes of high triglycerides. Mine were up initially for more than a year (another Dr put me on Crestor which did nothing).

    My husband has high BP, cholesterol,arthritis, chrohn's disease and he smokes. (he's only 45!) He is on three different meds for BP and cholesterol and his levels are fine. Sometimes it takes some tweaking, and several different meds to get things right.

    Take care,

    Eileen

  5. motomom412

    motomom412 New Member

    I had my first bout with pancreatitis at the age of 26, my triglyceride level was 7000. They found out that I had hyperlipidemia (high trigly.) and it was hereditary. I am to control it with diet, exercise and medication. I am on Zocor now, originally took Lopid (it worked very well).

    I've had about 8 pancreatic attacks over the last 11 years. I haven't had one for about 3 years now (Thank You Lord!)

    Pancreatitis is very painful!! I would rather give birth without any pain medication than to have pancreatitis again. You can avoid the pancreatitis by really watching your fat intake and just taking care of yourself.

    I'll keep your hubby in my prayers.

    Regene
  6. dononagin

    dononagin New Member

    My fiance has triglycerites of over 500 as well.. he is on vyteron.. they put me on the same med for chlorestoral and I couldn't take it.. flared up my fibro to the point I couldn't be touched!

    He also takes meds for blood pressure.

    ok.. Joe takes flax seed oil, Omega threes (fish oil) and flush free Niacin.. all three are supposed to aid in reducing triglycerites

    (pastorswife- if you buy "flush Free" Niacin you shouldn't get the hot flashes associated with Niacin)

    The doctor did tell him to lose weight and walk.. They didn't mention Pancreaititis to us.. he said he is at high risk for stroke and a heart attack..

    Hugs.. dona
  7. rockyjs

    rockyjs Member

    My mother has always had very high triglycerides which contributes to insulin resistance and diabetes. But whenever she tries to use anything to lower them, from fish oil to Lipitor, she starts bruising and getting very sick. The cholesterol-lowering drugs have all caused huge purple blisters on her skin.

    I'm going to ask her doctor to try to give her an older medication called Cholestyramine (Questran) which has a totally different action and while it won't reduce the triglycerides as quickly, it shouldn't trigger the bruising.

    Jan
  8. Roseecoop

    Roseecoop New Member

    I just had some blood work done recently and when my results came back my doctor sent me them in the mail along with a script for Tricor and he told me to take it because my triglyceride level was high. No wlooking at my resukt to my blood work. it tells you what the normal rage is that you should be in and what yours was. The trygliceride level is supposed to be between 150-200. That's normal range. Mine was 219. 19 over the high normal. I don't see any reason at all to add another med to all the meds I am already taking for only 19 points over what is normal. I told my doctor this and he got a bit upset but told me that if I refuse to take the med then at least watch my fat intake and get some more exercise. Which I will do. I find my doctor is very fast to put me on meds that I don't find necessary. Like hogh blood pressure med.

    He put me on INDERAL LA and a diuretic called HCTZ and my blood pressure was never any higher that 140 over 85. I don't find that to be too high and I told him also that the only time it was high was when I was in his office because I was nervous. I have a sister in law who is a nurse and she has checked it for me quite a few tomes at home and it's always normal.